Alabama, 2019

Hail and Damaging Winds in Alabama, May 16, 2019

May 16, 2019 · NWS BMX · 4 events in 3 counties and zones

A southward moving upper level impulse tracked along and east of the Interstate 65 corridor during the afternoon on May 16th. Conditional instability was high with surface-based CAPE 3000-4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A southward moving upper level impulse tracked along and east of the Interstate 65 corridor during the afternoon on May 16th. Conditional instability was high with surface-based CAPE 3000-4000 J/kg. The impulse triggered a cluster of storms that produced numerous reports of hail and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 2:15 PM CST, 57 minutes earlier.

Area forecast discussion, May 16, 2:15 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT Thu May 16 2019

.SHORT TERM...
Through Tonight.

Isolated storms have developed across the northeast counties of
central Alabama along the back side of an upper trof over the
eastern United States. With plenty of dry aloft for evaporative
cooling, expect some of the storms to contain wind gusts 40-45
mph and small hail. Stronger ridge over west Alabama should keep
activity for areas mainly east of I-65. The activity will linger
into the evening hours, and continued isolated storms.

58/rose

.LONG TERM...
/Issued at 330 AM CT/

Friday through Wednesday.

The upper level disturbance will slowly exit the region
Friday. With this in place and another warm day expected, look
for at least isolated showers or afternoon thunderstorm in the
east. Highs will be in the upper 80s with lows in the mid 60s.

Surface high pressure continues eastward on Saturday increasing
southerly flow and moisture back into the region. An upper level
trough slides through the Central Plains as a surface low lifts
northeastward Saturday through Sunday. A southward extending cold
front associated with the surface low will begin to move towards the
area on Sunday increasing rain chances. There still remains some
uncertainty regarding coverage Sunday through Monday. However, the
best chances look to be in our northern and western counties so I
have increased PoPs in these areas. Have kept the chance for
thunderstorms during this time frame given daytime instability and
frontal lifting.

This boundary will lift northeast Monday night/Tuesday, clipping our
far northern counties. Upper level riding begins to become more
amplified across the southeastern US as another upper level trough
and surface low dig through the Plains. Therefore, minimal rain
chances are expected through at least the middle of next week.
Temperatures in the extended look to be slightly above average with
most area reaching the upper 80's during the day.

07

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will continue through this forecast period with
high pressure and subsidence limiting organized thunderstorm
activity this afternoon. A cumulus deck has begun developing
across the area and daytime heating should be sufficient to
develop a couple isolated thunderstorms this afternoon, but the
lack of an organized lifting mechanism and region wide sinking
motion should limit widespread activity. Left thunder out for now
but will amend if necessary.

86

&&

.FIRE WEATHER...

A slow moving upper level disturbance will help provide isolated
to scattered showers/storms to the area today and tomorrow. Min RH
values will be in the 40 to 50 percent range. Dry weather returns
Saturday, with a front approaching the area on Sunday
night/Monday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  87  64  87  64 /  20  20  10  10  10
Anniston    63  87  65  87  65 /  20  20  10  10  10
Birmingham  67  88  68  88  66 /  20  20  10  10  10
Tuscaloosa  66  90  67  88  65 /  20  10   0  10  10
Calera      64  86  66  87  65 /  20  20  10  10  10
Auburn      65  85  66  87  65 /  20  20  10  10  10
Montgomery  66  89  66  89  65 /  20  20  10  10  10
Troy        65  87  65  88  65 /  10  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 16, 2:49 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Thu May 16 2019

ALZ011>015-017>050-171200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 16, 2:06 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
306 PM CDT Thu May 16 2019

ALZ019-021-027-162045-
Calhoun AL-Talladega AL-Cleburne AL-
306 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLEBURNE COUNTIES UNTIL 345 PM
CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cobb Town, moving southeast at 5 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Anniston, Oxford, Cobb Town, West End-Cobb Town, Saks, Hobson City,
Anniston Regional Airport, Oxford Lake, Blue Mountain, Mount Cheaha,
Dearmanville and Choccolocco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3347 8582 3347 8584 3364 8594 3372 8582
      3362 8562
TIME...MOT...LOC 2006Z 315DEG 6KT 3365 8584

40/Sizemore
Local storm report, May 16, 2:17 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 NNE HOBSON CITY       33.63N 85.84W
05/16/2019  E0.70 INCH       CALHOUN            AL   PUBLIC

&&

MAL
Local storm report, May 16, 2:19 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ANNISTON                33.65N 85.83W
05/16/2019  E0.70 INCH       CALHOUN            AL   PUBLIC

&&

MAL
Special weather statement, May 16, 2:31 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 PM CDT Thu May 16 2019

ALZ017-162115-
Blount AL-
331 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nectar, or near Cleveland, moving southeast at 15 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Altoona, Susan
Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa, County
Line, Bangor, Blount Springs, Inland Lake, Easley, Smoke Rise and
Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3402 8633 3386 8648 3381 8672 3384 8676
      3384 8684 3391 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3395 8679 3403 8672
      3403 8670 3406 8670 3405 8668 3407 8669
      3411 8665 3412 8662 3412 8661 3413 8660
TIME...MOT...LOC 2030Z 302DEG 14KT 3401 8664

40/Sizemore
Special weather statement, May 16, 2:51 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Thu May 16 2019

ALZ017-026-162115-
St. Clair AL-Blount AL-
351 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND NORTHERN
ST. CLAIR COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inland Lake, or near Oneonta, moving southeast at 20 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Springville, Odenville, Margaret, Argo, Ashville, Ragland, Inland
Lake, Branchville, Highland Lake, Whitney Junction, St. Clair
Springs, Wattsville, Holly Springs, Caldwell, Horse Pens Forty, I 59
Rest Areas At Oneonta and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 8637 3397 8634 3394 8637 3394 8633
      3396 8632 3383 8611 3370 8620 3364 8637
      3375 8654 3377 8654 3377 8657 3383 8667
      3387 8648
TIME...MOT...LOC 2050Z 310DEG 17KT 3386 8642

40/Sizemore
Local storm report, May 16, 3:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 SSE ANNISTON          33.64N 85.82W
05/16/2019                   CALHOUN            AL   PUBLIC

            A TREE AND POWER POLE WERE BLOWN DOWN.

&&

MAL

The radar

The Birmingham radar (KBMX), 79 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Blount

When
May 16, 3:12 PM CST
Where
Blount County, 0.28 mi W of Hayden
Measured
1 in hail
Reported by
Public
Coordinates
33.880, -86.775

Dime to quarter size hail near the town of Hayden.

Thunderstorm Wind, St. Clair

When
May 16, 3:16 PM CST
Where
St. Clair County, 1.34 mi ENE of St Clair
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.790, -86.410

Several trees uprooted and power lines downed along Highway 11.

Thunderstorm Wind, Tallapoosa

When
May 16, 5:50 PM CST
Where
Tallapoosa County, 1.87 mi ESE of Jacksons Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.870, -85.770

Several trees uprooted north of the town of Dadeville.

Hail, Tallapoosa

When
May 16, 6:47 PM CST
Where
Tallapoosa County, 0.82 mi E of Bevelle
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.921, -85.936

Nickel size hail reported near the intersection of Airport Drive and Dadeville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829758, 829761, 829768, 829770.